Winter Storm, Douglas
- When
- April 3, 3:00 AM CST to April 4, 6:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
A strong low pressure area moved through central Wisconsin in early April, spreading heavy snow to far northwestern Wisconsin. The snow began during the morning hours of the 3rd, with the bulk of it falling during the day.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong low pressure area moved through central Wisconsin in early April, spreading heavy snow to far northwestern Wisconsin. The snow began during the morning hours of the 3rd, with the bulk of it falling during the day. The snow lingered into the morning of the 5th across the Gogebic Range of Ashland and Iron counties, as northerly winds created heavy lake effect snow. Snow totals of well over a foot were common, with Pence receiving 26 inches, Gile, Hurley, and Bennett all receiving 18 inches, and Maple in Douglas County receiving 16.8 inches. Strong winds over 20 mph also created blowing and drifting of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 3, 2:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
340 AM CDT TUE APR 3 2007
.DISCUSSION...MAIN FORECAST FOCUS IS ON LATE SEASON SNOW EVENT
FOR TODAY. EARLY MORNING WATER VAPOR LOOP DEPICTS A STRONG UPPER
TROUGH PUSHING INTO THE DAKOTAS. MAIN SURFACE WARM FRONT EXTENDS
ACROSS IOWA AND NORTHERN ILLINOIS...PER SURFACE OBS AND ONGOING
NOCTURNAL MCS. HOWEVER WARM AIR CONTINUES TO PUSH NORTH ABOVE
SURFACE BOUNDARY INTO THE SOUTHERN DLH FA THIS MORNING...WITH
SECONDARY STRONG THERMAL GRADIENT PRESENT. AS UPPER TROUGH
DEEPENS INTO THE UPPER MIDWEST AND BECOMES MORE NEGATIVELY
TILTED...STRONG LOW LEVEL ISENTROPIC LIFT DEVELOPS WITH WRAP
AROUND LOW LEVEL THETA-E MOISTURE SIGNATURE. STRONG 2-D H85-H7
FGEN FORCING PRESENT THROUGH THE DAY ALONG WITH INCREASING
SYNOPTIC LIFT LOOKS TO RESULT IN SOME HEAVY SNOW
BANDS...ESPECIALLY FROM PINE COUNTY INTO NORTHWEST WISCONSIN.
EVIDENCE OF THIS TREND ALREADY APPARENT ON MOSAIC RADAR INTO
NORTHEAST SOUTH DAKOTA...WITH 1/2SM VSBYS AT KABR. CROSS-SECTIONS
ACROSS THE THERMAL BOUNDARY ALSO REVEAL SOME DECREASED STABILITY IN
THETA FIELDS...WITH NEGATIVE SAT EPV PRESENT ATOP SLOPING FGEN BY
THIS AFTERNOON. TIME HEIGHT SECTIONS REVEAL STRONG DEEP LAYER
OMEGA WITH THIS DYNAMIC SYSTEM AS WELL. MODELS LOOK TO HAVE A
SLIGHTLY MORE NORTHERLY TRACK TO STRONGEST FORCING...PLACING
PORTIONS OF DOUGLAS COUNTY IN THE HEAVIEST SNOWFALL.
THEREFORE...WILL ADD TWIN PORTS AREA TO WINTER STORM WARNING. AS
COLD FRONTAL BOUNDARY PUSHES THROUGH THIS EVENING...FAVORABLE LAKE
EFFECT DELTA T VALUES DEVELOP WITH H85 TEMPS IN THE NEGATIVE TEENS
CELSIUS. FAVORABLE NNW FETCH OVER WESTERN LAKE SUPERIOR ALONG WITH
INVERSION HEIGHTS OF OVER 5 KFT THROUGH MUCH OF THE NIGHT WILL ADD
CONSIDERABLE SNOW ACCUMULATIONS TO SOUTH SHORE COUNTIES THROUGH
WEDNESDAY MORNING. IN ADDITION TO SNOW...WINDS WILL MAKE
CONSIDERABLE BLOWING AND DRIFTING POSSIBLE WITH THIS STORM
SYSTEM.
EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY. THE WELL-DEVELOPED LOW
PRESSURE SYSTEM WILL GRADUALLY MOVE OUT OF THE AREA ON WEDNESDAY
NIGHT...AS THE LOW HEADS EASTWARD. SOME CLOUDS AND LINGERING SNOW
SHOWERS/FLURRIES SHOULD BE FOUND MOST AREAS DURING THE EVENING.
THE BIG STORY WILL BE A CONTINUED LAKE EFFECT EVENT...WITH FAVORABLE
CONDITIONS PREVAILING INTO SUNDAY. BUFKIT FORECAST SOUNDINGS FROM
THE NAM INDICATE GENERALLY ALIGNED LOW TO MID LEVEL WINDS AND
FAVORABLE DELTA-T VALUES. THE ONE PROBLEM MAY BE INVERSION HEIGHTS
WHICH ARE FORECAST TO BE AROUND 1 KM OR SOMETIMES EVEN LESS. THIS
COULD LIMIT VALUES SOMEWHAT...BUT THE LONG DURATION OF THE EVENT
SHOULD STILL YIELD SOME PRETTY IMPRESSIVE SNOWFALL TOTALS. HIGH
PRESSURE WILL BUILD IN ELSEWHERE FOR WEDNESDAY NIGHT AND
THURSDAY...WITH UNSEASONABLY COLD TEMPERATURES. THEN...THE SAME LOW
THAT WILL BRING US THE SNOW TODAY THROUGH TONIGHT WILL BEGIN TO
RETROGRADE...PUSHING CLOUDS AND PRECIPITATION WESTWARD INTO OUR
CWA.
&&
POINT TEMPS/POPS...
DLH 32 18 30 13 / 90 80 20 10
INL 29 15 26 9 / 70 60 10 10
BRD 31 17 31 12 / 100 60 10 10
HYR 35 20 32 12 / 100 80 30 10
ASX 34 20 30 14 / 100 100 50 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-SOUTHERN CASS.
SNOW ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NORTHERN CASS-
NORTHERN ITASCA-SOUTHERN ITASCA.
SNOW ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CENTRAL ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/LAKESHORE.
WINTER STORM WARNING UNTIL MIDNIGHT CDT TONIGHT FOR
CARLTON/SOUTHERN ST. LOUIS-PINE-SOUTHERN LAKE/LAKESHORE.
WI...WINTER STORM WARNING UNTIL MIDNIGHT CDT TONIGHT FOR BURNETT-
DOUGLAS-WASHBURN.
WINTER STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR ASHLAND-
BAYFIELD-IRON-PRICE-SAWYER.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT
THURSDAY FOR LSZ121-LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-
LSZ145-LSZ146-LSZ147-LSZ148.
LILES/DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 407 PM CDT MON APR 2 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-032115- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 407 PM CDT MON APR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A STRONG WINTER STORM SYSTEM WILL APPROACH THE REGION TONIGHT. SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA LATE TONIGHT. UP TO 2 INCHES OF ACCUMULATION IS EXPECTED ACROSS THE BRAINERD LAKES AREA LATE TONIGHT...WITH LESS THAN AN INCH EXPECTED ELSEWHERE ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. VARIOUS ADVISORIES AND WARNINGS ARE IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION TUESDAY THROUGH TUESDAY NIGHT...BRINGING TOTAL SNOWFALL OF 4 TO 8 INCHES ACROSS PARTS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN...WITH THE AREA FROM THE BRAINERD LAKES EAST ACROSS NORTHERN WISCONSIN HAVING THE BEST CHANCE AT SEEING THE HEAVY SNOW. LOCATIONS ALONG THE SOUTH SHORE OF LAKE SUPERIOR MAY SEE EVEN HIGHER AMOUNTS DUE TO LAKE EFFECT SNOW THAT WILL LAST INTO WEDNESDAY. LOCATIONS ALONG THE INTERNATIONAL BORDER TOWARD INTERNATIONAL FALLS AND CRANE LAKE WILL ONLY SEE STORM TOTALS OF 1 TO 4 INCHES. VARIOUS ADVISORIES AND WARNINGS HAVE BEEN ISSUED FOR MUCH OF NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. STRONG WINDS WILL DEVELOP OVER LAKE SUPERIOR TUESDAY...AND LAST INTO WEDNESDAY. A SMALL CRAFT ADVISORY HAS BEEN ISSUED. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MELDE
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28080, 28079, 28082, 28077, 28078, 28081.